Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 34, NWS Tucson, AZ

July 21, 2008Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 21, 2008, 1:55 PM MST for Graham County, Arizona. It was in force for 110 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 1:55 PM MST (20:55 UTC)
Expired
Jul 21, 2008, 3:45 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 101 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:30 PM MSTFLASH FLOODFort Grant, AZSEVERAL WASHES FLOODED NEAR THE STATE PRISON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 212055
FFWTWC
AZC009-212245-
/O.NEW.KTWC.FF.W.0034.080721T2055Z-080721T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 345 PM MST

* AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR THE BONITA AND FORT        
  GRANT...WITH NEARLY STATIONARY MOVEMENT. ANOTHER AREA OF           
  THUNDERSTORMS WAS ALSO PRODUCING HEAVY RAINFALL OVER THE PINALENO  
  MOUNTAINS INCLUDING MOUNT GRAHAM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  KLONDYKE...FORT GRANT...FRYE MESA DAM AND BONITA. 

THIS ALSO INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ASH 
CREEK...HOG CANYON WASH AND BIG CREEK. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3292 11044 3281 10978 3247 10973 3246 11043

$$

GL
3 follow-up statements
000 
WGUS75 KTWC 212122
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST MON JUL 21 2008

AZC009-212245-
/O.CON.KTWC.FF.W.0034.000000T0000Z-080721T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
222 PM MST MON JUL 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
SOUTHWESTERN GRAHAM COUNTY...

AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS FROM THE NORTHERN PINALENO 
MOUNTAINS EXTENDING SOUTHWARD TO THE FORT GRANT AND BONITA AREAS 
WITH LITTLE MOVEMENT. THESE THUNDERSTORMS ARE PRODUCING FLASH 
FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
GRAHAM...KLONDYKE AND FRYE MESA DAM. 

RADAR RAINFALL ESTIMATES OF 2 TO 3 INCHES HAVE OCCURRED IN THE FORT 
GRANT AND BONITA AREAS. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH WITH 
LOCALLY HIGHER AMOUNTS IS POSSIBLE WITH THESE THUNDERSTORMS. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3292 11044 3281 10978 3247 10973 3246 11043

$$

GL
000 
WGUS75 KTWC 212203
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST MON JUL 21 2008

AZC009-212245-
/O.CON.KTWC.FF.W.0034.000000T0000Z-080721T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
303 PM MST MON JUL 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
SOUTHWESTERN GRAHAM COUNTY...

AT 253 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER THE FORT GRANT AND BONITA AREAS. 

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE SHOWERS 
AND THUNDERSTORMS OVER SOUTHWEST GRAHAM COUNTY HAVE WEAKENED. HEAVY 
FLOW WILL CONTINUE ESPECIALLY IN AREA WASHES ESPECIALLY ALONG FORT 
GRANT ROAD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
GRAHAM...KLONDYKE AND FRYE MESA DAM

DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3292 11044 3281 10978 3247 10973 3246 11043

$$

GL
000 
WGUS75 KTWC 212237
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST MON JUL 21 2008

AZC009-212246-
/O.EXP.KTWC.FF.W.0034.000000T0000Z-080721T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
337 PM MST MON JUL 21 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST FOR SOUTHWESTERN
GRAHAM COUNTY...

RAINFALL FROM THUNDERSTORMS HAS DIMINISHED OVER SOUTHWESTERN GRAHAM 
COUNTY. AREA STREAMS AND WASHES WILL CONTINUE TO FLOW INTO THE 
EVENING. 

LAT...LON 3292 11044 3281 10978 3247 10973 3246 11043

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 8:57 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 8:57 AM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
857 AM MST MON JUL 21 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL MEANDER NEAR THE FOUR CORNERS
THIS WEEK. THIS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON
FLOW REGIME...WITH DAY TO DAY FLUCTUATIONS IN AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...INTERESTING AND RATHER COMPLICATED DAY ON TAP FOR SE
AZ. THE BOUNDARY LAYER HAS RELOADED NICELY AFTER THE COMPLETE
WORKOVER WE RECEIVED SAT NIGHT. WHILE WE ARE QUITE WARM ALOFT WITH
500MB TEMPS AT -3.5C...WE HAVE BECOME QUITE UNSTABLE WITH A
CONVECTIVE TEMP OF ONLY 90F...A PRECIP WATER STILL NEAR 2 INCHES...
AND PLENTY OF SUNSHINE ALREADY. MODIFIED 12Z SOUNDING FOR 94/60
YIELDS A VALLEY CAPE NEAR 2000J/KG WITH A NARROW ASPECT RATIO AND A
FREEZING LEVEL UP NEAR 16KFT. THAT WOULD NORMALLY BE A RECIPE FOR
PRETTY WIDESPREAD FLASH FLOOD CONCERNS...EXCEPT WE HAVE ALMOST ZERO
FLOW OR SHEAR ALL THE WAY UP TO 300MB...AND ABOVE THAT OUR FLOW IS
SLIGHTLY CONFLUENT. RECENT SAT LOOPS AND 12Z UPPER AIR PLOTS SHOW
THAT THE UPPER HIGH HAS SPLIT IN TWO...WITH THE MAIN CENTER OVER NW
CO BUT A SECONDARY ONE OVER SE AZ. RUC AND INCOMING 12Z WRF-NAM SHOW
BETTER UPPER LEVEL SPEED DIVERGENCE OVER W PIMA COUNTY AND ALONG THE
NM/AZ BORDER...SO THOSE AREAS MAY BE SLIGHTLY FAVORED THAN THE HEART
OF OUR CWA. ELSEWHERE...WITH VIRTUALLY NO FLOW...INITIAL THOUGHT IS
THAT TSTMS WILL STRUGGLE TO GET OFF THE MOUNTAINS AND WILL BE VERY
PULSEY...THUS SHORT-LIVED IN ANY ONE LOCATION. HOWEVER WHERE THEY
FORM...THEY WILL DUMP. IF THERE IS ANY CHANCE FOR THE TSTMS TO
BECOME MORE ORGANIZED AND CLUSTER/PROPAGATE INTO THE VALLEYS...IT
MAY BE LATER THIS EVENING AS THE SECONDARY HIGH CENTER OVER US
WEAKENS AND THE INVERTED TROUGH TO OUR E NUDGES CLOSER TO IMPART AT
LEAST A LITTLE E OR ENE FLOW. SO WILL LEAVE THOSE POPS ALONE FOR NOW
AND SEE HOW THE DAY EVOLVES. FOR THE AFTERNOON PERIOD...THOUGH...
WILL RESTRUCTURE GRIDDED POPS AND QPF A BIT TO INCREASE THE
MOUNTAINS AND WEST...WHILE DECREASING THE VALLEYS AND HOLDING THE
FAR E CWA AS-IS. HWO HANDLES THE SITUATION PERFECTLY...SO WILL LET
THAT RIDE...TOO. OTHERWISE FORECAST IS IN EXCELLENT SHAPE WITH ALL
THE DETAILS EXPLAINED IN THE PREV DISCUSSION BELOW.

&&

.AVIATION...MID AND HIGH LEVEL CLOUDS ARE ERODING ON SCHEDULE...WITH
CU ALREADY STARTING TO DEVELOP OVER THE MOUNTAINS. EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP AGAIN TODAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. CIGS/VSBYS SHOULD BE WITHIN VFR CRITERIA FOR THE
MOST PART...BUT NEAR THUNDERSTORMS CONDITIONS COULD EASILY DROP TO
IFR CRITERIA RAPIDLY. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.PREV DISCUSSION...BY TUESDAY THE MODELS INDICATE THAT THE RIDGE
AXIS SHOULD SHIFT BACK SLIGHTLY TO THE WEST FROM NORTHERN BAJA INTO
THE FOUR CORNERS REGION. MEANWHILE...THE INVERTED TROUGH OVER WEST
TEXAS WILL BE SLOWLY MAKING ITS WAY TOWARD THE DESERT SOUTHWEST.
STEERING FLOW ON TUESDAY SHOULD BE FROM THE NE-E. BY WEDNESDAY WE
SHOULD SEE DEEP EASTERLY FLOW SETUP IN THE MID TO UPPER LEVELS AS
THE MUCH WEAKENED INVERTED TROUGH SLIDES ACROSS NORTHERN SONORA AND
SOUTHERN ARIZONA. THIS FEATURES SHOULD HELP TO ENHANCE ACTIVITY FOR
WEDNESDAY...SO I INCREASED POPS SLIGHTLY FOR THAT DAY.

BY THURSDAY BOTH THE GFS AND ECMWF SHOW THE INVERTED TROUGH MOVING
WEST UNDER THE RIDGE WITH THE GFS A BIT FASTER THAN THE EURO.
MEANWHILE...THE CENTER OF THE RIDGE DRIFTS BACK TO A POSITION OVER
THE CENTRAL ROCKIES INTO THE PLAINS FOR FRIDAY THROUGH EARLY
SATURDAY. THIS WILL SETUP A LONG FETCH OF EAST TO SOUTHEAST FLOW OFF
THE WESTERN GULF OF MEXICO THAT COULD BRING AMPLE MOISTURE TO THE
REGION. BY LATE SATURDAY AND INTO SUNDAY THE GFS AND EURO SOLUTIONS
START TO DIVERGE WITH THE GFS SHOWING THE RIDGE DEVELOPING OVER SRN
ARIZONA/NORTHERN SONORA...WITH THE EURO SHOWING THE CENTER OF THE
HIGH OVER NEW MEXICO. THE GFS SOLUTION WOULD HAVE A DRIER NORTHWEST
FLOW ALOFT OVER ARIZONA...WHILE THE EURO WOULD KEEP A WETTER SOUTH
TO SOUTHEAST FLOW. LEANED MORE TOWARD THE EURO SOLUTION WITH
SCATTERED POPS MOST AREAS...ISOLATED FOR THE FAR WESTERN ZONES.

HIGH TEMPS WILL GENERALLY BE 3 TO 5 DEGS BELOW NORMAL THROUGH
WEDNESDAY...THEN NEAR NORMAL THROUGH THE WEEKEND. LOWS WILL BE 1 TO
2 DEGS ABOVE NORMAL THROUGH THURSDAY...THEN 3 TO 5 DEGS ABOVE NORMAL
THEREAFTER.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

DISCUSSION...PYTLAK
PREV DISCUSSION...MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 6:33 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
633 AM MST MON JUL 21 2008

AZZ029-030-032>035-221300-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
633 AM MST MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY.
THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY
MOVE SLOWLY TO THE WEST OR NORTHWEST. THE MAIN THREAT WITH THE
STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING
CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT
GUSTY WINDS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE INVERTED TROUGH OVER WEST TEXAS WILL SLOWLY MAKE ITS WAY TOWARD
THE DESERT SOUTHWEST LATE WEDNESDAY. THIS SYSTEM COULD ENHANCE
ACTIVITY ON WEDNESDAY. OTHERWISE...EXPECT A STANDARD MONSOON
FORECAST THROUGH SUNDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD
APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-221300-
WESTERN PIMA COUNTY-
633 AM MST MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY.
THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY
MOVE SLOWLY TO THE WEST OR NORTHWEST. THE MAIN THREAT WITH THE
STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING
CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT
GUSTY WINDS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE INVERTED TROUGH OVER WEST TEXAS WILL SLOWLY MAKE ITS WAY TOWARD
THE DESERT SOUTHWEST LATE WEDNESDAY. THIS SYSTEM COULD ENHANCE
ACTIVITY ON WEDNESDAY. OTHERWISE...EXPECT A STANDARD MONSOON
FORECAST THROUGH SUNDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD
APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-221300-
NORTHERN GREENLEE COUNTY-
633 AM MST MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
AGAIN TODAY. THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS
WILL LIKELY MOVE SLOWLY TO THE WEST OR NORTHWEST. THE MAIN THREAT
WITH THE STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED
FLOODING CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH
TODAY...BUT GUSTY WINDS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE INVERTED TROUGH OVER WEST TEXAS WILL SLOWLY MAKE ITS WAY TOWARD
THE DESERT SOUTHWEST LATE WEDNESDAY. THIS SYSTEM COULD ENHANCE
ACTIVITY ON WEDNESDAY. OTHERWISE...EXPECT A STANDARD MONSOON
FORECAST THROUGH SUNDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME...A FEW OF THE STORMS THAT DEVELOP COULD
APPROACH OR EVEN EXCEED SEVERE WEATHER CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:05 PM MSTFlash Flood WarningTWCGraham115 min
Jul 20, 6:54 PM MSTFlash Flood WarningTWCCochise111 min
Jul 21, 3:54 PM MSTFlash Flood WarningTWCGraham, Greenlee111 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.